Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 19, NWS Sioux Falls, SD

May 10, 1999Brule County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 1999, 3:20 AM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 1999, 3:20 AM CDT (08:20 UTC)
Expired
May 10, 1999, 3:55 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Brule County, SD, Charles Mix County, SD

What was reported inside it

TimeReportWhereRemark
May 10, 3:30 AM CDTHail 0.75Bijou Hills, SD
May 10, 3:30 AM CDTHail 0.75Platte, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:50 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, May 9, 8:50 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT SUN MAY 9 1999

MID LVL DRY PUNCH ADVERTISED ON 21Z RUC...WITH LEADING EDGE ACCAS
BAND...WITH WDLY SCT SHRA/TSRA MOVG THRU MAINLY NRN TIER OF CWA...
AND N OF KSUX.  CONVECTIVE THREAT IS AT FOREFRONT OF CONCERNS TNGT.
ATM IS REALLY A LOADED GUN...ESPLY WRN CWA...WHERE LO LVL MSTR AND
A VERY STEEP MIDLVL LAPSE RATE HAS RESULTED IN CAPE NR 2.5K...WITH
LESS THAN 1C CAP.  AIRMASS OF MUCH DIFFERENT CHARACTER TO E...WITH
KOAX RAOB STRONGLY CAPPED.

ANALYSIS OF MSTR TRANSPORT ON SAME RUC MDL INDICATES THAT MAIN
THREAT AREA WILL REMAIN TO W OF KFSD FOR QUITE A WHILE WITH THE 60KT
LLJ...AND MAY BE VERY LATE TNGT BEFORE ENTRG SW MN.  LKLY ERN PART
OF NW IA WILL HAVE VERY LTL THREAT OF CONVECTION AT ALL...ALTHOUGH
THERE IS SOME BTTR MSTR CONVERGENCE AND ELEVATED INSTABILITY
GENERATED AFT 09Z.

SPC RECENTLY EXPANDED MDT RISK INTO WRN CWA...AND DO NOT HAVE ONE BIT
OF ARGUMENT.  WL LIKELY EXPAND ON TIMING OF SEVERE STRMS FM PREVIOUS
ZN PACKAGE.  LOOK FOR FULL SCALE UPDATE FORTHCOMING LTL AFTER 9PM.

.FSD...NONE
CHAPMAN

In the hours before

Special weather statement, May 9, 10:08 PM CDT, 5 hours 12 minutes before
SDZ050-057-058-063-064-100330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT SUN MAY 9 1999

...TORNADO WATCH NUMBER 232 EXPIRES...BUT HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH UNTIL 4AM CDT...

AS OF 10PM CDT...THE TORNADO WATCH WHICH HAS BEEN IN EFFECT THIS
EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...ORGANIZED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR MUCH
OF THE NIGHT...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL
4 AM FOR MUCH OF CENTRAL AND EASTERN SOUTH DAKOTA.

THE PRIMARY THREAT FOR THE REMAINDER OF TONIGHT WILL BE LARGE
HAIL...HEAVY RAINS...AND DAMAGING WIND...BUT REMEMBER THAT SEVERE
THUNDERSTORMS CAN AN OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

CHAPMAN
Special weather statement, May 9, 10:08 PM CDT, 5 hours 12 minutes before
SDZ050-057-058-063-064-100330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT SUN MAY 9 1999

...TORNADO WATCH NUMBER 232 EXPIRES...BUT HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH UNTIL 4AM CDT...

AS OF 10PM CDT...THE TORNADO WATCH WHICH HAS BEEN IN EFFECT THIS
EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...ORGANIZED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR MUCH
OF THE NIGHT...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL
4 AM FOR MUCH OF CENTRAL AND EASTERN SOUTH DAKOTA.

THE PRIMARY THREAT FOR THE REMAINDER OF TONIGHT WILL BE LARGE
HAIL...HEAVY RAINS...AND DAMAGING WIND...BUT REMEMBER THAT SEVERE
THUNDERSTORMS CAN AN OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:42 PM CDTSevere Thunderstorm WarningFSDBrule33 min
May 10, 1:56 AM CDTSevere Thunderstorm WarningFSDGregory34 min
May 10, 2:28 AM CDTSevere Thunderstorm WarningFSDCharles Mix37 min
May 10, 2:45 AM CDTSevere Thunderstorm WarningFSDGregory35 min
May 10, 3:02 AM CDTSevere Thunderstorm WarningFSDCharles Mix18 min
May 10, 3:27 AM CDTSevere Thunderstorm WarningFSDAurora33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.